A bit of everything

Hi everyone, I'm new here and have lots of questions so sorry in advance!

I was diagnosed last November with seronegative arthritis and started sulfasalazine but had to stop taking it due to a terrible sore throat. I've now been taking hydroxychloroquine since February and a tapered steroid course over the past month. None of these have given me any relief and my affected joints are really flaring at the moment. This is where I get even trickier though as I can't take any painkillers, NSAIDs give me terrible reflux of which I'm already experiencing and codeine makes me too sleepy to work. I also had a steroid injection once and point blank refuse to have any more due to the excruciating agony of it.

So, my questions are:

If I started methotrexate would it be better in your opinion to have it in tablet or injection form seeing as I'm prone to side effects from tablets?

When taking prednisolone did anybody else notice that the slightest pressure on your skin would leave you with red marks?

Does anybody get rashes or reactions just randomly popping up on their body and how do you relieve them?

With regards to the pain I'm experiencing, does anyone have any suggestions on how to help it?

Thanks so much for letting me waffle on and sorry for being so long winded but I figure you guys are the best people to be asking!

Rebekah

10 Replies

oldestnewest
  • About these rashes ..... has your consultant mentioned the possibility of psoriatic arthritis? Just wondering if the rashes might be psoriasis.

    You know, the best thing for pain that I know of is exercise - gentle, moderate or full-on, take your pick according to your ability! I don't take painkillers anymore .... there may yet come a time, but I'm really trying to avoid them.

    Methotrexate by injection might be best. I was fine on tablets but I think the injections help to avoid any nausea or digestive side effects as the drug bypasses the digestive system in injection form.

    Where did you have your steroid injection? I can see it's once bitten, twice shy but injections in the backside are not usually painful & can help loads.

  • No mention of psoriasis but the rashes don't really look psoriatic, more like reactions to something.

    Not sure I'm keen on an injection in my bum! Surely that's tender to sit on afterwards?

  • No, they put the injection in quite high up .... to be honest I can't be say exactly where for the simple reason that it doesn't hurt one jot afterwards .... and I've had a fair few.

    Psoriasis doesn't always look like psoriasis! But in any case, I reckon you should get a photo of each rash & date it. With a diagnosis of 'sero-negative arthritis' your rheumy will very likely be looking to reach a more specific diagnosis in time and that kind of evidence might help. Photos would also help track any drug reactions.

  • Pain wise there are many, many drug options other than codeine. Your GP should be able to help with some of these. It may be a matter of one kind of painkiller for working hours and another for other times. If it runs past their expertise, lots of hospitals run pain clinics with specialist staff. They use lots of different approaches - not just all drugs.

    Relaxation/meditation exercises can also help a great deal with pain - something you can work on yourself. Also, keeping your mind occupied with something other than thinking about pain can be remarkably effective.

    An occupational therapist can help you with different ways to tackle tasks which hurt and is also your route to free household aids/splints etc. (These can be bought but it can work out very expensive.) Your GP should be able to refer or in some areas you may be able to refer yourself since you have an established diagnosis.

    The right exercises done in the correct way in the right amount can also be very helpful with pain. Again - ask GP for physiotherapy referral.

    Ice packs/cool water can be soothing as can hot packs/wax baths.

    I think the thing with pain is that I find I need a variety of ways to cope & there's no one thing that will make it manageable on its own.

    Personally, I do much better on methotrexate tablets - minimal side effects. The injections I found gave me intractable headaches & nausea unrelieved by painkillers/anti-emetics. However, lots of people find the opposite! Unfortunately, the only way to know for sure is to try..... What I would advise about methotrexate though, however you are going to take it, is to start at a low dose (think mine was 7.5mg) and build up slowly in the smallest steps possible (2.5mg at a time.) Doctors can be a bit gung-ho sometimes and prescribe big jumps which can be hard to handle.

    Sorry, I have no experience of steroid tablets - my rheumatologist won't prescribe them - and no skin issues but I'm sure there are lots of other people on here who have - and other ideas about pain, MTX as well.

    Hope you get to feel better soon.

  • Was the steroid injection so painful because it made you flare? Or was it the way it was given? They make me flare all over & then wear off far too quickly for it to have been worthwhile - but again, other people have very different experiences. Getting individual joints done is also an option. Again I find the particular joint flares for 2-3 days but I then get really good pain relief for months.

  • The steroid injection was just into my wrist joint not a systemic one but it was the most unbearable pain ever. Not sure if it was done incorrectly or it was a flare but even the pressure from my clothes was agony and it gave me no relief afterwards

  • hi in no particular order

    I've swapped to methotrexate injections because of side effects...much better but I'm having to go to the hospital weekly to get them so it's pretty disruptive to my life. make sure that your provider supplies injections to do at home.

    Steriod injections in my bum have never been painful and have provided systemic relief so you might want to ask about what difference that there might be from your wrist injection.

    I found that my skin bruised and seemed fragile after the injections.

    Hope that helps

    Good luck

  • That sounds awful - can completely understand why you're not keen to repeat the experience.

    Unfortunately with this disease there are things that work for some people - or even lots of people but the only way of knowing if they work for you is to try them out. I'm not aware of anything that comes with a guarantee of benefit and no side effects. :(

    Hopefully you and your GP can make a plan to try to improve things.

  • Injections are better than tablets, but stronger.

    I was on 25mg per week of methotrexate and my liver function fluctuated but within limits, but the methotrexate did not work well

    So they put me on pen injections as you don't get it as needle now, which is better, but wow, my liver function went bad nearly got cirrhosis , they asked me if i had a drink problem, told them i do not drink at all.

    So make sure you get your tests done every month without fail, but the pen is so much easier and better than the tablets.

    As for rashes depends on what meds you take, the doc will give you tabs to clear it but if you are getting rashes on the outside what is happening inside, you need to speak to you doctor about that.

  • I have similar problems with medication. When I was first diagnosed could not take sulphasalazine or methotrexate. Was on quite a high dose of steroids until I got the OK for anti TNF treatment, (you have to meet certain criteria to get it). The anti TNF actually worked for me BUT it gave me TB, as my lungs have never been brill, so I had to come off it. I was put on leflunomide the best one for my lungs, but it doesn't work on its own so run steroids permanently along side them. Unfortunately my lungs are affected by other stuff as well, so my treatment can't be changed. Check about the anti TNF but you will have to have chest xrays first.

    Hope this helps.

    GJ x

You may also like...